Optic neuropathy induced by low dose of ethambutol

A rare presentation

Krishna Rao Addoor, Vuppalapati Nishant Janardhana Raju, Sulatha V. Bhandary, Sudha Girish Menon, Aakanksha Gupta

Research output: Contribution to journalArticle

Abstract

Ethambutol is a bacteriostatic antimicrobial agent used in the treatment of tuberculosis. Optic neuropathy is a potentially severe side effect of ethambutol, which is dose related. Ethambutol-induced optic neuropathy (EON) incidence is 15%, 5%, and 1% when taken at 50, 25, and 15 mg/kg/day, respectively, for 3 months. Hence, we report a case of bilateral EON in 20-year-old female after 1 month of exposure to 15 mg/kg/day of ethambutol for tubercular meningitis. Ophthalmologic examination revealed bilateral ill sustained pupillary reactions and optic disc pallor. Deranged color vision test and scotomas on Goldmann perimetry in both eyes, aided in diagnosis.

Original languageEnglish
Pages (from-to)12-13
Number of pages2
JournalAsian Journal of Pharmaceutical and Clinical Research
Volume10
Issue number4
DOIs
Publication statusPublished - 01-04-2017

Fingerprint

Ethambutol
Optic Nerve Diseases
Vision Tests
Pallor
Scotoma
Color Vision
Meningeal Tuberculosis
Visual Field Tests
Optic Disk
Anti-Infective Agents
Tuberculosis
Incidence

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Pharmaceutical Science
  • Pharmacology (medical)

Cite this

Addoor, Krishna Rao ; Janardhana Raju, Vuppalapati Nishant ; Bhandary, Sulatha V. ; Menon, Sudha Girish ; Gupta, Aakanksha. / Optic neuropathy induced by low dose of ethambutol : A rare presentation. In: Asian Journal of Pharmaceutical and Clinical Research. 2017 ; Vol. 10, No. 4. pp. 12-13.
@article{56e4df921ffb47dea87e1538153c42d8,
title = "Optic neuropathy induced by low dose of ethambutol: A rare presentation",
abstract = "Ethambutol is a bacteriostatic antimicrobial agent used in the treatment of tuberculosis. Optic neuropathy is a potentially severe side effect of ethambutol, which is dose related. Ethambutol-induced optic neuropathy (EON) incidence is 15{\%}, 5{\%}, and 1{\%} when taken at 50, 25, and 15 mg/kg/day, respectively, for 3 months. Hence, we report a case of bilateral EON in 20-year-old female after 1 month of exposure to 15 mg/kg/day of ethambutol for tubercular meningitis. Ophthalmologic examination revealed bilateral ill sustained pupillary reactions and optic disc pallor. Deranged color vision test and scotomas on Goldmann perimetry in both eyes, aided in diagnosis.",
author = "Addoor, {Krishna Rao} and {Janardhana Raju}, {Vuppalapati Nishant} and Bhandary, {Sulatha V.} and Menon, {Sudha Girish} and Aakanksha Gupta",
year = "2017",
month = "4",
day = "1",
doi = "10.22159/ajpcr.2017.v10i4.16983",
language = "English",
volume = "10",
pages = "12--13",
journal = "Asian Journal of Pharmaceutical and Clinical Research",
issn = "0974-2441",
publisher = "Innovare Academics Sciences Pvt. Ltd",
number = "4",

}

Optic neuropathy induced by low dose of ethambutol : A rare presentation. / Addoor, Krishna Rao; Janardhana Raju, Vuppalapati Nishant; Bhandary, Sulatha V.; Menon, Sudha Girish; Gupta, Aakanksha.

In: Asian Journal of Pharmaceutical and Clinical Research, Vol. 10, No. 4, 01.04.2017, p. 12-13.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Optic neuropathy induced by low dose of ethambutol

T2 - A rare presentation

AU - Addoor, Krishna Rao

AU - Janardhana Raju, Vuppalapati Nishant

AU - Bhandary, Sulatha V.

AU - Menon, Sudha Girish

AU - Gupta, Aakanksha

PY - 2017/4/1

Y1 - 2017/4/1

N2 - Ethambutol is a bacteriostatic antimicrobial agent used in the treatment of tuberculosis. Optic neuropathy is a potentially severe side effect of ethambutol, which is dose related. Ethambutol-induced optic neuropathy (EON) incidence is 15%, 5%, and 1% when taken at 50, 25, and 15 mg/kg/day, respectively, for 3 months. Hence, we report a case of bilateral EON in 20-year-old female after 1 month of exposure to 15 mg/kg/day of ethambutol for tubercular meningitis. Ophthalmologic examination revealed bilateral ill sustained pupillary reactions and optic disc pallor. Deranged color vision test and scotomas on Goldmann perimetry in both eyes, aided in diagnosis.

AB - Ethambutol is a bacteriostatic antimicrobial agent used in the treatment of tuberculosis. Optic neuropathy is a potentially severe side effect of ethambutol, which is dose related. Ethambutol-induced optic neuropathy (EON) incidence is 15%, 5%, and 1% when taken at 50, 25, and 15 mg/kg/day, respectively, for 3 months. Hence, we report a case of bilateral EON in 20-year-old female after 1 month of exposure to 15 mg/kg/day of ethambutol for tubercular meningitis. Ophthalmologic examination revealed bilateral ill sustained pupillary reactions and optic disc pallor. Deranged color vision test and scotomas on Goldmann perimetry in both eyes, aided in diagnosis.

UR - http://www.scopus.com/inward/record.url?scp=85017101852&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85017101852&partnerID=8YFLogxK

U2 - 10.22159/ajpcr.2017.v10i4.16983

DO - 10.22159/ajpcr.2017.v10i4.16983

M3 - Article

VL - 10

SP - 12

EP - 13

JO - Asian Journal of Pharmaceutical and Clinical Research

JF - Asian Journal of Pharmaceutical and Clinical Research

SN - 0974-2441

IS - 4

ER -